New Hampshire, 2008

Flooding in New Hampshire, March 9 to 12, 2008

March 9 to 12, 2008 · NWS GYX · 2 events in 2 counties and zones

Strong low pressure moved up the Appalachain Mountains spreading heavy rain over the area. Rainfall totals of 2 inches and mild temperatures caused ice to move and jam on the Saco River in Conway.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Strong low pressure moved up the Appalachain Mountains spreading heavy rain over the area. Rainfall totals of 2 inches and mild temperatures caused ice to move and jam on the Saco River in Conway. Moving ice also caused an ice jam and some flooding on the Ammonoosuc River in Bath. Flooding in both locations was localized and minor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Mar 9, 2:48 AM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Mar 9, 2:48 AM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
348 AM EDT SUN MAR 9 2008

.SYNOPSIS...
LOW PRES MOVES INTO THE MARITIMES TODAY AS HIGH PRES BUILDS ACROSS
NEW ENGLAND FROM THE OHIO VALLEY THROUGH TUESDAY. A WEAK
DISTURBANCE WILL MOVE ACROSS NORTHERN NEW ENGLAND WEDNESDAY
FOLLOWED BY MORE HIGH PRES FOR THURSDAY. A STORM SYSTEM WILL MOVE
NORTH AND WEST OF THE REGION THURSDAY NIGHT AND FRIDAY...FOLLOWED
BY ANOTHER COASTAL STORM ON SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HAVE DROPPED ALL WINTR STM WARNINGS AND WX ADVSRIES AS PCPN HAS
COME TO AN END AS THE CENTER OF LOW PRES SYSTEM RACES ACROSS NRN
MAINE THIS MORNING AND THEN INTO THE MARITIMES THIS AFTERNOON. A
STRONG SOUTHWEST FLOW WILL DEVELOP THIS MORNING SO WILL CONTINUE
THE WIND ADVISORIES OVER SOUTHERN NH AND SWRN ME THIS MORNING AS A
RATHER IMPRESSIVE LOW/MID LVL JET MOVES ACROSS THOSE AREA THIS
MORNING. STRONG COLD AIR ADVECTION OCCURS ALOFT THIS MORNING SO
ANY LEFTOVER PCPN IN THE MOUNTAINS AND FOOTHILLS WILL BE IN THE
FORM OF SNOW SHOWERS. USED A BLEND OF FWC/MAV GUID FOR TODAYS
TEMPS.

RIVERS ALL SEEM TO HAVE CRESTED ACROSS OUR AREA AT THIS TIME BUT
WILL CONTINUE THE FLOOD WATCH TIL 3PM DUE TO ANY ICE MOVEMENTS ON
SOME OF THE RIVERS THAT MAY CAUSE SUDDEN PROBLEMS.
&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
WILL CONTINUE THE CLOUDS ACROSS THE AREA MUCH OF THE NIGHT AS
MODELS INDICATE AN ELONGATED UPPER TROF HANGING BACK THRU THE AREA
AND WILL SHOULD BE ENOUGH TO ALLOW CLOUDS TO LINGER. WINDS WILL
DIMINISH TONIGHT FROM THE WEST AND TEMPS TO BECOME QUITE COLD AS
PER THE BLEND OF FWC/MAV GUID SUGGESTS.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
HIGH PRESSURE REMAINS IN CONTROL MONDAY EXCEPT FOR SOME CLOUDS
OVER SOUTHERN PORTIONS FROM A TROUGH EXTENDING BACK OVER THE
REGION FROM THE DEPARTING LOW. THIS HAS BEEN A PERSISTENT FEATURE
ON THE MODELS FOR THE PAST FEW RUNS. TUESDAY WILL START OUT NICE
BUT CLOUDS WILL INCREASE AS A WEAK LOW AND UPPER TROUGH PASS
THROUGH THE REGION. THERE COULD BE A FEW SNOW SHOWERS IN THE
MOUNTAINS WITH THIS SYSTEM THROUGH EARLY WEDNESDAY. HIGH PRESSURE BUILDS
BACK IN FOR WEDNESDAY. THE NEXT SYSTEM TO AFFECT US WILL MOVE
NORTHEAST THROUGH CANADA LEAVING US ON THE WARM SIDE...SO MIXED
PRECIPITATION FOR THE MOUNTAINS AND MAINLY WET IN THE SOUTH FOR
FRIDAY. THERE IS STILL A BIG DIFFERENCE AMONG MODEL SOLUTIONS AS
TO HOW A FOLLOWUP COASTAL LOW WILL TRACK. ECMWF MOVES IT ACROSS
THE FORECAST AREA WHILE THE GFS KEEPS IT TOO FAR OFFSHORE TO BE
MUCH OF AN EFFECT.

&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
SHORT TERM THROUGH TONIGHT...VFR CONDITIONS TODAY AND TONIGHT. STRONG
GUSTY WEST TO SOUTHWEST WINDS EXPECTED THIS MORNING BUT WILL
DIMINISH LATER IN THE DAY.

LONG TERM...MAINLY VFR EXCEPT FOR SOME MOUNTAIN SNOW SHOWERS LATE
TUESDAY INTO EARLY WEDNESDAY.

&&

.MARINE...
SHORT TERM THROUGH TONIGHT...WILL CONTINUE THE GALES THRU TODAY AS A
STRONG LOW LEVEL JET MOVES ACROSS THE WATERS TODAY PRODUCING
STRONG GUSTY WSW WINDS. TONIGHT WINDS WILL GRADUALLY DIMINISH.

LONG TERM...NO FLAGS NEEDED THROUGH FRIDAY.

&&

.HYDROLOGY...
PRECIPITATION HAS COME TO AN END SO NOW THE MAIN ISSUE WILL BE THE
LEFTOVER RUNOFF AND IF ANY ICE JAMS OCCUR. CURRENTLY IT APPEARS
THAT ALL THE RIVERS HAVE ALREADY REACHED OR CLOSE TO CREST AND ARE
BEGINNING TO RECEDE.

FOR NOW WILL LEAVE UP THE FLOOD WATCH UNTIL 3PM JUST IN CASE.
&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WIND ADVISORY UNTIL NOON EDT TODAY FOR MEZ018-019-023-024.
     FLOOD WATCH THROUGH THIS AFTERNOON FOR MEZ018>028.
NH...WIND ADVISORY UNTIL NOON EDT TODAY FOR NHZ005>010-013-014.
     FLOOD WATCH THROUGH THIS AFTERNOON FOR NHZ007>010-013-014.
MARINE...GALE WARNING UNTIL 8 PM EDT THIS EVENING FOR ANZ150>154.

&&
Hazardous weather outlook, Mar 8, 9:55 PM EST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
955 PM EST SAT MAR 8 2008

MEZ007>009-NHZ001-002-100300-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-NORTHERN COOS-
SOUTHERN COOS-
955 PM EST SAT MAR 8 2008

...WINTER STORM WARNING IN EFFECT UNTIL 8 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ012>014-NHZ003-004-100300-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-NORTHERN GRAFTON-
NORTHERN CARROLL-
955 PM EST SAT MAR 8 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NHZ005-006-100300-
SOUTHERN GRAFTON-SOUTHERN CARROLL-
955 PM EST SAT MAR 8 2008

...WIND ADVISORY IN EFFECT UNTIL 12 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ019>022-100300-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
955 PM EST SAT MAR 8 2008

...FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ018-NHZ007>010-013-100300-
INTERIOR YORK-SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-
INTERIOR ROCKINGHAM-
955 PM EST SAT MAR 8 2008

...FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON...
...WIND ADVISORY IN EFFECT UNTIL 12 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ024>028-100300-
COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
955 PM EST SAT MAR 8 2008

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 3 AM EDT SUNDAY...
...FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ023-NHZ014-100300-
COASTAL YORK-COASTAL ROCKINGHAM-
955 PM EST SAT MAR 8 2008

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 3 AM EDT SUNDAY...
...FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON...
...WIND ADVISORY IN EFFECT UNTIL 12 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND
SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   COASTAL FLOOD ADVISORY.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-100300-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
955 PM EST SAT MAR 8 2008

...GALE WARNING IN EFFECT UNTIL 8 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

NONE.

HAYES

In the hours before

Special weather statement, Mar 8, 10:43 PM EST, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1043 PM EST SAT MAR 8 2008

MEZ012-018-019-090645-
SOUTHERN OXFORD-INTERIOR YORK-INTERIOR CUMBERLAND-
INCLUDING THE CITIES OF...RUMFORD...NORWAY...SOUTH PARIS...
MEXICO...FRYEBURG...OXFORD...NORTH WINDHAM...GORHAM...BRIDGTON
1043 PM EST SAT MAR 8 2008

...GUSTY WINDS ARE POSSIBLE WITH HEAVIER SHOWERS THROUGH THE EARLY
MORNING HOURS SUNDAY...

LOOK FOR SOUTHEAST WINDS TO GUST TO 40 MPH ACROSS PORTIONS OF
INTERIOR WESTERN MAINE THROUGH 100 AM SUNDAY. THE HIGHEST GUSTS
WILL BE IN THE HIGHER TERRAIN...IN PLACES LIKE ACTON...NEWFIELD
CORNISH AND NAPLES...AND WILL COINCIDE WITH HEAVIER RAIN SHOWERS.

HAYES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Carroll

When
March 9, 4:39 AM EST to 1:33 PM EST
Where
Carroll County, 1.02 mi NE of Conway
Cause
Ice Jam
Reported by
Official NWS Observations
Coordinates
43.989, -71.103

An ice jam on the Saco River in Conway resulted in minor localized flooding for a short time on the 9th of March.

Flood, Grafton

When
March 9, 6:30 AM EST to March 12, 6:00 PM EST
Where
Grafton County, 1.57 mi ENE of Woodsville to 1 mi ENE of Woodsville
Cause
Ice Jam
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
44.156, -72.020

An ice jam caused minor flooding on the Ammonoosuc River in Bath. Abbott Avenue from Mt Gardiner Road, to 3/4 of a mile downstream, was flooded by several feet of water. Large chunks of ice caused damage to the road. The road remained closed for 3 days.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2008Every state in 2008This day in weather historyWarnings in New Hampshire, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91289, 91330.